Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

March 18, 2021Jackson County, Putnam County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 1:24 PM EDT for Jackson County, Putnam County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2021, 1:24 PM EDT (17:24 UTC)
Expired
Mar 18, 2021, 2:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV

Counties Jackson County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 36 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:00 PM EDTHAIL 0.252 W Teays Valley, WVALSO MEASURED 0.47 INCHES OF RAIN IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS81 KRLX 181724
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
124 PM EDT Thu Mar 18 2021

WVZ006>008-013-014-181800-
Jackson-Mason-Lincoln-Cabell-Putnam-
124 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON...
EASTERN CABELL...PUTNAM...NORTHWESTERN LINCOLN AND CENTRAL JACKSON
COUNTIES...

At 123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo to 7 miles southeast of
Barboursville. Movement was northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ripley, Winfield, Hamlin, Hurricane, Milton, Eleanor, Buffalo, Ona,
Culloden, Teays Valley, West Hamlin, Bancroft, Leon, Given,
Southside, Salt Rock, Grimms Landing, Evans and Fraziers Bottom.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 133 and 139.
 Interstate 64 in West Virginia between mile markers 23 and 42.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3830 8229 3831 8228 3831 8229 3876 8203
      3888 8162 3840 8189 3839 8190 3837 8190
      3831 8194 3822 8227 3823 8227 3823 8229
      3825 8231 3827 8231
TIME...MOT...LOC 1723Z 230DEG 29KT 3860 8205 3832 8223 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 12:22 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 18, 12:22 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1222 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Strong low pressure system brings thunderstorm chances today
with a cold front tonight. High pressure then prevails most of
Friday, through the weekend, and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1152 AM Thursday...

Low pressure, evident on satellite near the lower Ohio River
Valley/Mid Mississippi Valley regions...with a slow
moving/nearly stationary frontal boundary stretched east across
southern IN/OH, with an occluded front to the south across
central KY/TN regions. Dry slot has mostly taken hold across
CWA, with breaks in the cloud cover also starting to take hold,
particularly near Ohio River vcnty and west into Kentucky. In
area to west, and across our western zones, where breaks in the
clouds have occurred, cape has been increasing, with spc
mesoanalysis page suggesting 500-1000 J/KG. In addition, an area
of convection is starting to form across eastern KY as the
atmosphere destabilizes.

Still looking at the possibility for strong to severe
storms...particularly this afternoon, as the low progresses
east/se. Mid level lapse rates will steepen across the area,
along with strong shear developing, on the order of 40 to
60kts...and already evident on spc mesoanalysis page, with the
potential for any convection to become organized. Large hail
will be a possibility, especially with low freezing levels
around 8000-9000 feet, along with the potential for strong gusty
winds to reach the surface owing to mid level dry air. A brief
weak tornado also cannot be completely ruled out. In addition,
any storms are capable of heavy downpours, and with rather wet
conditions in place, isolated water issues cannot be completely
ruled out.

The low will pull off to the east of the area late tonight and
early Friday. Gusty winds will also develop later this
afternoon, and linger into the overnight hours, keeping
temperatures from falling too much. Cooler, and dry on Friday
behind system.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 AM Thursday...

Back edge of precip (possibly with a brief spitting of snow)
should quickly exit the area to the southeast Friday morning
with the vast majority of the daytime hours being dry. Pretty
strong pressure gradient force will remain in place through the
first half of the day before relaxing some in the afternoon.
This will result in continued cold air advection in the morning
with a biting north wind, along with temps holding steady-
state until closer to late morning. Cooler high temps will then
prevail for Friday afternoon with high temps struggling to reach
50 degrees for the lowlands.

Surface high pressure then becomes established across the CWA
for the weekend. With clear skies both weekend days/nights,
weaker wind fields, and a dry airmass in place...we should see
some pretty good diurnal thermal ranges. Cold nights with mild
afternoons.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 235 AM Thursday...

Surface high pressure shifts well east of the area early next
work week with warmer south flow developing in its wake. H5 s/w
ridge axis is prog to shift east/overhead on Monday with
continued dry (and warmer) conditions occurring. Gradual
moisture return is set to occur Tuesday into Wednesday ahead of
the next spring storm system. A few showers may occur by the
middle of next week, but a messy synoptic pattern and model
disagreement promotes leaning towards low POPs for now.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
As of 635 AM Thursday...

Rain showers are pivoting through the area this morning well
ahead of a strong low pressure system across the mid Mississippi
Valley. Thus, a combination of VFR/MVFR this morning is expected with
low clouds and some occasional vsby restrictions.

Precipitation coverage should decrease somewhat late morning as
a dry slot pushes in and downslope flow may help lift ceilings
west of the mountains. As a result, there should be a period
late morning and early afternoon where VFR conditions return to
most of the area, but low clouds may linger across northern
parts of the region with possible MVFR ceilings are possible.
Otherwise, widely scattered showers and thunderstorms will
develop this afternoon and evening as the aforementioned low
pressure system approaches so periods of MVFR/IFR conditions
will be possible, especially during heavier periods of
precipitation.

Any thunderstorm activity should ease by mid to late evening as
instability wanes, but widespread low clouds will move into the
area by late evening in the wake of a cold front. This will
result in widespread MVFR/IFR ceilings overnight, but some VFR
conditions may return for northern terminals by the end of the
period as drier air builds in. It will also become gusty
overnight in the wake of a cold frontal passage with northerly
gusts of 20-25 kts possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing storms and associated flight
restrictions could vary from TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
EDT 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  L    M    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  M    M    L    M    M    H    M    H    H    L    H    M
PKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    M    M    M    H    H    H    H    H

AFTER 18Z FRIDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...RH
LONG TERM...RH
AVIATION...RG
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Mar 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms could become strong to severe and as a
result, there is a Slight Risk of severe weather in effect for nearly
the entire region. A Slight Risk of severe weather indicates that
isolated to scattered severe storms may occur. Locally damaging winds
and large hail around 1 inch in diameter will be the primary severe
weather threats, although a brief tornado may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 18, 12:34 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
1234 PM EDT Thu Mar 18 2021

KYZ105-WVZ005-006-013-014-181715-
Lawrence-Lincoln-Wayne-Cabell-Putnam-
1234 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAWRENCE...
CABELL...SOUTHWESTERN PUTNAM...NORTHWESTERN LINCOLN AND CENTRAL WAYNE
COUNTIES...

At 1233 PM EDT, a strong thunderstorm was located over Fort Gay, or
over Louisa, moving northeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Louisa, Wayne, Hamlin, Beech Fork State Park, Yatesville Lake State
Park, Hurricane, Barboursville, Milton, Fort Gay, Ona, Culloden, East
Lynn Lake, Centerville, West Hamlin, Lavalette, Branchland, Salt
Rock, Pea Ridge, Fallsburg and East Lynn.

This includes Interstate 64 in West Virginia between mile markers 17
and 32.

LAT...LON 3817 8271 3854 8214 3832 8194 3802 8258
TIME...MOT...LOC 1633Z 234DEG 33KT 3814 8257

JP
Special weather statement, Mar 18, 1:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
124 PM EDT Thu Mar 18 2021

WVZ006>008-013-014-181800-
Jackson-Mason-Lincoln-Cabell-Putnam-
124 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON...
EASTERN CABELL...PUTNAM...NORTHWESTERN LINCOLN AND CENTRAL JACKSON
COUNTIES...

At 123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Buffalo to 7 miles southeast of
Barboursville. Movement was northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ripley, Winfield, Hamlin, Hurricane, Milton, Eleanor, Buffalo, Ona,
Culloden, Teays Valley, West Hamlin, Bancroft, Leon, Given,
Southside, Salt Rock, Grimms Landing, Evans and Fraziers Bottom.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 133 and 139.
 Interstate 64 in West Virginia between mile markers 23 and 42.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3830 8229 3831 8228 3831 8229 3876 8203
      3888 8162 3840 8189 3839 8190 3837 8190
      3831 8194 3822 8227 3823 8227 3823 8229
      3825 8231 3827 8231
TIME...MOT...LOC 1723Z 230DEG 29KT 3860 8205 3832 8223

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:34 PM EDTSpecial Weather StatementRLXCabell, Wayne41 min
Mar 18, 1:58 PM EDTSpecial Weather StatementRLXPutnam32 min
Mar 18, 2:00 PM EDTSevere Thunderstorm WarningRLXWayne30 min
Mar 18, 2:29 PM EDTSpecial Weather StatementRLXRoane31 min
Mar 18, 2:30 PM EDTSpecial Weather StatementRLXCabell45 min
Mar 18, 2:48 PM EDTSpecial Weather StatementRLXBoone, Kanawha27 min
Mar 18, 2:54 PM EDTSpecial Weather StatementRLXLogan, Mingo36 min
Mar 18, 2:56 PM EDTSpecial Weather StatementRLXWayne34 min
Mar 18, 3:05 PM EDTSpecial Weather StatementRLXRoane25 min
Mar 18, 3:06 PM EDTSevere Thunderstorm WarningRLXJackson, Mason39 min
Mar 18, 3:11 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne34 min
Mar 18, 3:32 PM EDTSpecial Weather StatementRLXLogan43 min
Mar 18, 3:43 PM EDTSevere Thunderstorm WarningRLXLincoln, Wayne47 min
Mar 18, 3:59 PM EDTSpecial Weather StatementRLXMingo46 min
Mar 18, 4:13 PM EDTSevere Thunderstorm WarningRLXMingo47 min
Mar 18, 4:23 PM EDTSpecial Weather StatementRLXLincoln37 min
Mar 18, 4:32 PM EDTSpecial Weather StatementRLXJackson, Wirt28 min
Mar 18, 4:36 PM EDTSpecial Weather StatementRLXDoddridge, Ritchie, Tyler24 min
Mar 18, 4:44 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo46 min
Mar 18, 4:58 PM EDTSevere Thunderstorm WarningRLXMason47 min
Mar 18, 5:23 PM EDTSpecial Weather StatementRLXLogan52 min
Mar 18, 5:33 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam42 min
Mar 18, 5:43 PM EDTSevere Thunderstorm WarningRLXJackson, Mason47 min
Mar 18, 5:54 PM EDTSpecial Weather StatementRLXCabell36 min
Mar 18, 5:56 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming34 min
Mar 18, 6:09 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Mason, Putnam, Wayne36 min
Mar 18, 6:15 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Mason, Putnam, Roane30 min
Mar 18, 6:23 PM EDTFlash Flood WarningRLXWyoming112 min
Mar 18, 6:30 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming45 min
Mar 18, 6:43 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam29 min
Mar 18, 7:14 PM EDTSevere Thunderstorm WarningRLXRaleigh31 min
Mar 18, 7:22 PM EDTSpecial Weather StatementRLXLincoln, Wayne23 min
Mar 18, 7:36 PM EDTSpecial Weather StatementRLXKanawha39 min
Mar 18, 7:54 PM EDTSpecial Weather StatementRLXLincoln, Wayne36 min
Mar 18, 7:54 PM EDTSpecial Weather StatementRLXBraxton36 min
Mar 18, 2:18 PM EDTSpecial Weather StatementRLXGallia, Meigs42 min
Mar 18, 3:27 PM EDTSpecial Weather StatementRLXAthens, Meigs33 min
Mar 18, 4:16 PM EDTSpecial Weather StatementRLXLawrence44 min
Mar 18, 5:53 PM EDTFlash Flood WarningRLXGallia112 min
Mar 18, 1:27 PM EDTSevere Thunderstorm WarningRLXBoyd, Carter, Greenup33 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.